Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 1998, 8:46 PM CDT for Anderson County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 8:46 PM CDT (01:46 UTC)
- Expired
- May 24, 1998, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:56 PM CDT | Hail 0.75 | Harris, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
144
WUUS1 KTOP 250148 RRA
SVRTOP
KSC003-250230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT SUN MAY 24 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 930 PM CDT
* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 28 MILES SOUTHWEST OF OTTAWA...OR 6 MILES SOUTH
OF WAVERLY...MOVING EAST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
GREELEY
HARRIS
GARNETT
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
JW/GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:55 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 24, 3:55 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT SUN MAY 24 1998 ...CHANCES FOR THUNDERSTORMS CONTINUE TO BE MAIN FORECAST PROBLEM... ELEVATED CONVECTION AT H850 MB TO H700 MB RESULTING IN AN EARLY START TO CONVECTION TODAY. FOR THE OVERNIGHT PERIODS THIS SHOULD INCREASE AS SHORTWAVE COMING OUT OF SOUTH CENTRAL COLORADO PUSHES EAST ACROSS STATE. GOING MORE WITH ETA SOLUTION OVERNIGHT AND MONDAY. SOME CONCERN NGM/AVIATION SLOWER WITH SYSTEM AND HAVE A FEATURE OVER EASTERN KS BY 36 HOURS WHILE THE ETA PUSHES IMPULSE INTO MISSOURI...BUT...HAS A TRAILING LOBE. WITH STRONG WARM ADVECTION OVERNIGHT HAVE UPPER POPS TO LIKELY CATEGORY OVER ALL BUT EXTREME NORTHERN COUNTIES. PROBLEM IS WORDING ON THE EVENING FORECAST AS ONGOING PCPN SHOULD END BUT LIKELY ONCE AGAIN BY THE OVERNIGHT HOURS. LOCALLY HEAVY RAINS AND SOME SEVERE WEATHER POSSIBLE FAR SOUTHERN COUNTIES BUT THINK IT WOULD BE LATER TONIGHT AND WILL LET EVENING SHIFT SEE HOW TRENDS ARE GOING. TEMPERATURE WISE GOING NUMBERS OF 55 TO 60 LOOK FINE. ON MEMORIAL DAY HAVE ENDED PCPN CHANCES FOR THE CENTRAL IN THE MORNING BUT WITH TRAILING LOBE AS MENTIONED ABOVE...KEPT POPS FOR THE WHOLE DAY OVER THE EASTERN PORTIONS OF CWA. LATER PERIODS MODELS SHOWING RH FIELDS ON THE DECREASE AND PCPN CHANCES STAYING TO THE WEST. PARTLY CLOUDY MONDAY NIGHT AND PARTLY SUNNY TUESDAY. GIVEN LOWS THAT OCCURRED THIS MORNING...HAVE GONE CLOSER TO FAN LOWS FOR MONDAY NIGHT. MODEL GUIDANCE FOR HIGHS ON TUESDAY IN THE 80 TO 85 DEGREE RANGE LOOK OK. .TOP...NONE FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.